Maryland, 2009Dust Devil in Maryland, July 19, 2009
July 19, 2009 · NWS LWX · 1 event in 1 county or zone
Strong surface heating due to sunshine combined with localized winds to produce a dust devil.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface heating due to sunshine combined with localized winds to produce a dust devil.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 19, 1:32 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 19, 1:32 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 PM EDT SUN JUL 19 2009
.SYNOPSIS...
HIGH PRESSURE OVER THE MID ATLANTIC TONIGHT WHILE AN UPPER LEVEL LOW
PRESSURE TROUGH DEVELOPS OVER THE MIDWEST STATES. THE UPPER TROUGH
WILL RESULT IN UNSETTLED WEATHER FOR THE FIRST HALF OF NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
SURFACE HIGH DRIFTS NORTH TOWARDS NEW ENGLAND WHILE LOW PRESSURE
SLOWLY ORGANIZES OVER NORTH CAROLINA TONIGHT. ACROSS THE MID
ATLANTIC...WEAK ELY FLOW ESTABLISHES ITSELF...WHICH WILL BEGIN TO
DRAW ATLANTIC MOISTURE INLAND...INCREASING DEWPOINTS THROUGH THE
OVERNIGHT. BAY BREEZE FRONT SLOWLY PUSHING INLAND THIS EVENING...AS
EVIDENCED BY VISIBLE SATELLITE AND SURFACE OBS. BY BREEZE SHOULD
WORK TOWARD THE BLUE RIDGE THIS EVENING. THIS FEATURE WILL HAVE
LITTLE EFFECT OTHER THAN A BRIEF ENHANCED SELY WIND THIS EVENING AND
SOME ENHANCED CU...MAINLY EAST OF I-95.
OVERNIGHT LOWS A BIT CHALLENGING...AS NIGHT BEGINS WITH PRIME
RADIATIONAL COOLING THAT WILL BE INCREASINGLY HINDERED BY MOIST
EASTERLY FLOW FROM THE ATLANTIC. WENT CLOSER TO THE COOLER MET FOR
GUIDANCE...THINKING THAT TEMPERATURES WILL FALL RAPIDLY BEFORE
6Z...THEN LEVEL OFF FOR THE REMAINDER OF THE OVERNIGHT. THIS PUTS
MONDAY MORNING MINIMA NEAR 5 DEGREES BELOW CLIMATOLOGICAL
MEANS...BUT A BIT WARMER THAN SUNDAY MORNINGS LOWS...WHICH SET
RECORD LOWS AT BOTH KMRB AND KBWI.
MOST AREAS WILL STAY DRY OVERNIGHT...THOUGH CLOUDS WILL BE ON THE
INCREASE. OROGRAPHIC FEATURES IN THE SW CWA WILL WARRANT SLIGHT POPS
OVERNIGHT.
&&
.SHORT TERM /MONDAY/...
UPPER TROF TO THE WEST CONTINUES TO DEEPEN AND BECOME CLOSED OVER
THE OHIO VALLEY MONDAY. ON THE EAST SIDE OF THE TROF...UPPER JET
WILL STREAM NORTH THROUGH THE EAST COAST. EAST WINDS AT THE SURFACE
WILL INCREASE A LITTLE...INCREASING DEWPOINTS SUBSTANTIALLY.
SEVERAL MINOR VORT MAXES WILL WORK NORTHWARD UP THE EAST SIDE OF THE
APPALACHIANS...AND THESE COMBINED WITH TERRAIN ENHANCED LIFT AT THE
LOW LEVELS WILL BRING SHOWERS AND ISOLATED THUNDERSTORMS TO
THE AREA...WITH POPS RANGING FROM LIKELY IN THE SW TO SLIGHT CHANCE
N/E OF BALTIMORE METRO.
MODEST WAA DOMINATES MONDAY...BUT WITH ABUNDANT CLOUD COVER AND
SCATTERED PRECIP...DAILY MAXIMA WILL BE SIMILAR TO THOSE OVER THE
WEEKEND...WITH L80S DOMINANT.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
THE MAIN WX FEATURE THAT CATCHES MY EYE ISNT ON THE E CST...BUT
WHEN LOOKING AT THE GFS HEMISHPERIC VIEW THE STRENGTH AND
PERSISTENCE OF THE RDG W OF THE ROCKIES IS REALLY IMPRESSIVE. 4
CORNERS HIGH LOOKS FIRMLY ESTABLISHED W/ 500 HGT OF ALMOST 595 DM.
W/ THE RDG BECOMING SO STRONG IN THE W THIS WL HELP TO KEEP HELP TO
KEEP THE U.S. E OF THE MS RVR IN A TROF. AS HAS BEEN STATED IN XTND
DSCNS OVR THE PAST FEW DAYS E CST WL BE CAUGHT ON THE ERN SIDE OF
THE TROF WHIEL THE SUB TROP HIGH RMNS OFFSHORE. THIS WL KEEP MID
ATLC IN A MOIST FLOW.
IT IS HARD TO PICK OUT THE FEATURES WIHCH WL DIRECTLY BE RESPONSIBLE
FOR GNR8NG PCPN DURG THE XTND. MEX NRMCL GUIDNC GOING W/ 70/80 POP
FOR TUE FOR MUCH OF THE CWA...WHILE SREF QPF GUIDNC IMPLIES THE
HIGHEST CHCS WL BE SE OF OUR CWA. ON THU 06Z GFS WAS DVLP A WK WV
OF LOW PRES WHICH COULD MOVE UP THE CST...BUT THIS IS MISSING IN THE
12Z RUN...NOR IS IT DEPICTED BY THE ECMWF OR GEM. AS OF NOW WELL
STICK W/ THE ONGOING FCST OF CHC RW/ISOLD TRW DURG MUCH OF THE WEEK
AHD W/ HIGHEST POPS IN THE ERN PART OF THE CWA.
DAYTIME HIGHS DURG WK AHD IN 80S W/ LOWS IN THE 60S.
AS MDNGT SHIFT POINTED OUT PROLONGED CHANNELING UP THE BAY LKLY TO
PRODUCE ABV NRML TIDAL LVLS DURG THE 2ND HALF OF THE WK.
&&
.AVIATION /TNGT THROUGH FRIDAY/...
VFR CONDITIONS WITH LIGHT WINDS TONIGHT. INCREASING CLOUDS
TOMORROW...BUT CEILINGS FOR THE MOST PART REMAINING ABOVE 5KFT
THROUGH MID AFTERNOON. CHANCE POPS FOR KMRB AND KCHO AFTER 18Z OR
SO...EXPANDING TO ALL AREA TAF SITES AFTER 22Z. WINDS MONDAY REMAIN
LIGHT AND MOSTLY OUT OF THE EAST.
ALTHO XTSNV CLD CVR DURG WK AHD OUTSIDE OF SHRA/TSTMS WX SHOULD BE
VFR DURG THE XTND PD. CIGS PSBLY DROPPING INTO MVFR RANGE DEPENDING
ON HOW THE WORK WKS WX PLAYS OUT.
&&
.MARINE...
SOUTHEAST WINDS HAVE ESTABLISHED THEMSELVES THIS AFTERNOON OVER THE
WATERS OF THE TIDAL POTOMAC AND MARYLAND CHESAPEAKE...THOUGH SPEED
REMAINS UNDER 10 KTS. THESE CONDITIONS SHOULD CONTINUE OVERNIGHT AND
THROUGH MONDAY...WITH OCCASIONAL GUSTS TO 15 KTS MONDAY AFTERNOON.
DRY CONDITIONS OVERNIGHT AND MUCH OF THE DAY MONDAY...WITH
INCREASING CLOUDS. ISOLATED SHOWERS EXPECTED LATE TOMORROW AFTERNOON
AND INTO THE EVENING.
WINDS XPCTD TO RMN BLO SCA VALUES DURG THE XTND PD.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
PRODUCTS...SBK/WOODY
Hazardous weather outlook, Jul 19, 1:41 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT SUN JUL 19 2009
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
241 PM EDT SUN JUL 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DUE TO PERSISTENT SOUTHERLY WINDS...WATER LEVELS MAY RISE ABOVE
NORMAL IN THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER FOR THE
SECOND HALF OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-201000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
241 PM EDT SUN JUL 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Dust Devil, St. Mary'S
- When
- July 19, 3:00 PM EST
- Where
- St. Mary'S County, 0.54 mi E of Valley Lee
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.200, -76.510
Patio furniture was damaged and a woman was injured in Valley Lee due to a dust devil.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, July 19, 2009$629,000 · 1.75 in hail · 14 events
- Damaging Wind in Arizona, July 19, 2009$250,000 · 90 kt wind · 1 event
- Hail and Damaging Winds in Texas, July 19, 2009$50,000 · 2.75 in hail · 8 events
- Hail and Damaging Winds in Texas, July 19 to 20, 2009$50,000 · 0.75 in hail · 4 events
- Damaging Wind in Texas, July 19, 2009$50,000 · 1 event
- Damaging Winds in Arizona, July 19, 2009$22,000 · 60 kt wind · 2 events
- Lightning Strike in Arizona, July 19, 20091 injured · $5,000 · 1 event
- Hail and Damaging Winds in Florida, July 19, 2009$500 · 61 kt wind · 7 events
- Hail in North Dakota, July 19 to 20, 20091.5 in hail · 7 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, July 19, 200961 kt wind · 5 events
- Hail and Damaging Wind in North Dakota, July 19, 20091.5 in hail · 5 events
- Hail in Colorado, July 19, 20091 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190844.